Results of plasma N-terminal pro B-type natriuretic peptide and cardiac troponin monitoring in GIST patients do not support the existence of imatinib-induced cardiotoxicity
Annals of Oncology , Volume 19 - Issue 2 p. 359- 361
Background: Recently, case reports of patients treated with imatinib (imatinib mesylate; Gleevec®; Glivec®) indicated that this tyrosine kinase inhibitor may induce cardiomyopathy. Consequently, careful cardiac monitoring was advocated for clinical studies. The purpose of this study was to prospectively evaluate whether imatinib (Gleevec) induces early, subclinical, cardiac toxicity. Patients and methods: History and physical examination were carried out with special attention for symptoms of heart failure. Additionally, assessments of serial plasma N-terminal pro B-type natriuretic peptide (NT-proBNP) and serum cardiac troponin T (cTnT) measurement before and 1 and 3 months after the start of imatinib treatment (400-800 mg daily) were done in patients with advanced and/or metastatic gastrointestinal stromal tumours (GIST). Results: A total of 55 GIST patients were enrolled. Only one patient, with a normal pretreatment NT-proBNP, showed an increase in NT-proBNP to above age-specific normal values during imatinib treatment and developed symptomatic heart failure due to pre-existent cardiac valvular disease. cTnT levels remained stable. Conclusions: In our study population, imatinib treatment for GIST was not associated with an increase in plasma NT-proBNP levels, indicating that the risk of subclinical cardiac toxicity is limited with the use of this agent. These results do not support the current strategy to standard cardiac monitoring in all patients. This may be restricted to GIST patients with a history of cardiac disease.
|, , , ,|
|Annals of Oncology|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Perik, P.J, Rikhof, B, de Jonge, M.J.A, Verweij, J, Gietema, J.A, & van der Graaf, W.T.A. (2008). Results of plasma N-terminal pro B-type natriuretic peptide and cardiac troponin monitoring in GIST patients do not support the existence of imatinib-induced cardiotoxicity. Annals of Oncology, 19(2), 359–361. doi:10.1093/annonc/mdm468